Interferon

I am going to talk about the interferon treatments this week but first I have to tell everyone something.  I started this feature because Jacqui said that I should.  She told me that up until she had met me she didn’t know anything about MS.  Well this past week a gentleman left a comment on my blog that made me see that people may not comment on this feature but people are reading it.  He is newly diagnosed and found my blog while researching the medication they put him on.  I was shocked and happy that people are reading my blog and it really is helping people.  To be honest I have been considering not writing about MS anymore because I didn’t think I was helping people but since I heard from him I will keep doing it.  I may not do it every week anymore because I am running out of things to talk about but I will keep doing it from time to time that is for sure.

Now on to this weeks topic.  There are 4 interferon treatments that I am aware of they are Avonex, Betaseron, Extavia, and Rebif.  I have take both Avonex and Betaseron.  I had bad reactions to both of them but because of doctors who were unwilling to listen to me I was on and off them for years.  The major side effects are flu like symptoms.

Avonex is a once a week intramuscular shot.  This medication has to go into the muscle.  I always had to have my aunt who is a nurse give it to me when I was taking it.  I hated these shots and so my grandma would bribe me with things that I wanted so I would take them.  I hated them because they hurt and they made me so sick.  They made me feel like I was burning up on the inside and my skin hurt to be touched.  I can remember waking up in the middle of the night and just crying because I hurt so bad.  All the doctors would say that my body would get used to it but I never did if anything the reactions got worse the longer I was taking the medication.

Betaseron and Extavia is a shot that you take every other day.  It is one that is just below the skin so it isn’t as bad as the Avonex but I found that while I was on Betaseron that they hurt worse and I bruised more with them.  This type has a self inject thing so I “could” give it myself but I would sit there for hours debating with myself to push the button and I never could so in the end someone would have to push the button for me.  I always struggled with giving myself a shot.  I had the same reactions as I did with Avonex except this was more often so I ended up feeling like crap all the time.

I never took Rebif but it is given three days a week.  It is the same type of shot that Betaseron is.  I would assume it has the same side effects as the other ones do.  The reason I never took this one is after Betaseron I decided until something new came out that wasn’t an interferon I wasn’t going to treat my MS.  I would never recommend this to anyone.  It was right for me but it isn’t right for everyone.  I finally found a doctor that was and is willing to work with me and listen to me. 

Next week I will take about Copaxone which is one that I have taken as well!  I hope this will help people.  If you have any questions feel free to leave a comment and I will get back to you or write a post about it in the coming weeks!

Margaret Tidwell

I am a 32-year-old blogger. I write about my life and my struggles with Multiple Sclerosis. I also am a huge book worm and I have been doing book reviews for years now. I also blog about adoption, Multiple Sclerosis, and things that go on in my life.

Margaret Tidwell

Margaret Tidwell

Margaret Tidwell

Margaret Tidwell

Latest posts by Margaret Tidwell (see all)

Comments

  1. blueviolet says:

    I don't really understand what each of those medications do, but if they help you feel better, that makes me happy!

  2. Hey Margaret,
    I just read your blog and thank you so much for your time and hard work you put into these blogs. I think its awesome that you share your personal experiences with everyone. Its nice to know about these meds from your experience with them. Please do not give up on your blog, cause there are people reading it. Some may not comment, but they for sure read it. I thank you so much and appreciate the time you put into these. Its nice to know I am not alone. I have your blog saved as favorites on both of my computers.
    I cant wait to read next weeks blog. 🙂

    Thanks again

    One Love, Rob

  3. Is there any connection in these two
    Medication Weight Gain

  4. hey all,

    To members of margarettidwell.blogspot.com, Hope this category is where I should post this ( If this is not the right category please change me) so hello again everyone. I am a part time student getting my physical education certificate in 1 year, lastly I want to lose pounds fast. Who's gonna listen to me, someone with a belly.
    [img]http://lose14poundsin14days.com/lose-pounds.gif[/img]

  5. My mom had MS(she passed away) and had horrible reactions to her medications and treatments. I am so sorry you are going through this hon!

Speak Your Mind

*

CommentLuv badge